Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 18, NWS Austin/San Antonio, TX

May 30, 2017Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at May 30, 2017, 5:44 PM CDT for Val Verde County, Texas. It took effect at May 30, 2017, 6:25 PM CDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 5:44 PM CDT (22:44 UTC)
In effect from
May 30, 2017, 6:25 PM CDT
Expired
May 31, 2017, 7:55 AM CDT
In force
14 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Pafford Crossing near Comstock (CMKT2).

Action stage
4 ft
Minor stage
5 ft
Moderate stage
6 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08449400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

797 
WGUS44 KEWX 302244
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
544 PM CDT Tue May 30 2017

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Devils River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC465-311255-
/O.NEW.KEWX.FL.W.0018.170530T2325Z-170531T1255Z/
/CMKT2.1.ER.170530T2325Z.170531T0000Z.170531T0055Z.NO/
544 PM CDT Tue May 30 2017

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Devils River At Pafford Crossing nr Comstock.
* until Wednesday morning...or until the warning is cancelled.
* At  5:15 PM Tuesday the stage was 4.2 feet.
* Flood stage is 5.0 feet.
* Minor flooding is forecast.
* Forecast...the river is expected to rise above flood stage by 6 pm
  Tuesday afternoon before cresting near 5.4 feet around 7 pm Tuesday 
  evening. The river is expected to quickly fall below flood stage by 
  8 pm this evening.
* Impact...At 5.0 feet...(1.5 meters), Minor lowland flooding one quarter mile 
  wide at Pafford Crossing covers most of the right bank. Turbulent flow above 
  Pafford Crossing to Amistad Reservoir can wash campers, automobiles, and 
  equipment downstream..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Pafford Crossing    4    5    4.2   Tue 05 PM   2.5   2.3   2.3   2.2   2.2


&&

LAT...LON 2968 10103 2971 10095 2966 10089 2956 10092
      2953 10100 2963 10097       

$$

BMW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at May 30, 3:08 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 30, 3:08 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
308 PM CDT Tue May 30 2017

.SHORT TERM (Tonight through Wednesday Night)...
Ongoing convection will continue to drift east-southeast as semi-
persistent MCVs and outflows provide the lift for new convection to
develop. There will be an overall reduction in coverage and intensity
as diurnal heating ends, and most current activity should die out
completely by 03Z. Rainfall will be spotty, but some locations in the
Hill Country and San Antonio Metro could receive 1-3 inches of rain.

A mid and upper-level low will continue to progress across the Desert
Southwest over the next 24 hours. The first shortwave trough rotating
around the low is expected to reach the lower Rio Grande by 12Z
Wednesday. Mesoscale models, particularly the Texas Tech WRF, HRRR,
and experimental HRRR all develop a line of convection or weak MCS
over the Sierra Madre, then propagate it eastward ahead of the
shortwave trough. This could reach the Rio Grande Plains as early as
09Z, but is more likely closer to 11Z. The low level jet will help
maintain this activity through about 15Z...when the climatological
diurnal convective lull occurs as the low level jet wanes and before
daytime heating ramps up. Additional scattered storms are likely
during Wednesday afternoon.

&&

.LONG TERM (Thursday through Tuesday)...
The upper low will continue to progress eastward on Thursday, so
another day with fairly high PoPs and the potential for localized
heavy rain, but not enough coverage nor amounts to require a flash
flood watch.

The general flow across North America will be relatively zonal
starting on Friday, but will low amplitude ripples, and a bit
further south than climatologically normal for this coming weekend
and into early next week. Given the generally unchanged moist and
slightly unstable airmass in place, this implies scattered showers
and thunderstorms, but relatively low 20-30 PoPs, each day. Rainfall
will be spotty and generally light, but a few spots could receive a
few inches of rain from any given storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  69  85  71 /  30  30  40  70  20
Austin Bergstrom Intl Airport  68  88  69  84  70 /  20  30  40  70  20
New Braunfels Muni Airport     68  86  69  84  70 /  30  30  50  60  20
Burnet Muni Airport            67  84  67  82  68 /  30  40  40  60  20
Del Rio Intl Airport           70  84  69  86  72 /  70  50  60  30  20
Georgetown Muni Airport        67  86  68  84  69 /  30  30  40  60  20
Hondo Muni Airport             69  87  69  86  70 /  70  40  50  50  20
San Marcos Muni Airport        68  87  68  85  70 /  20  30  50  60  20
La Grange - Fayette Regional   69  88  70  86  71 /  20  40  40  70  20
San Antonio Intl Airport       70  87  70  86  71 /  50  30  50  60  20
Stinson Muni Airport           70  87  70  85  71 /  40  30  50  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...26
Public Service/Data Collection...33
Hazardous weather outlook, May 30, 4:01 AM CDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
401 AM CDT Tue May 30 2017

TXZ171>173-183>194-202>209-217>225-228-310915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
401 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are forecast
through tonight with isolated heavy downpours up to 1 inch
possible across parts of the southern Edwards Plateau and Rio
Grande. Localized flash flooding can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be continued chances for showers and thunderstorms
Wednesday through Monday. Best rain chances can be expected
Wednesday into Thursday, when locally heavy rainfall and a few
strong storms are possible especially across the southwest
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 30, 4:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 NNW BALCONES HEIGHTS  29.50N 98.56W
05/30/2017  E0.75 INCH       BEXAR              TX   PUBLIC

            MEDIA VIEWER REPORTED DIME SIZED HAIL.

&&

YB
Local storm report, May 30, 4:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 W SAN ANTONIO         29.43N 98.50W
05/30/2017  E0.25 INCH       BEXAR              TX   PUBLIC

            MEDIA VIEWER REPORTS PEA SIZED HAIL.

&&

YB
Local storm report, May 30, 4:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
441 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     3 ENE CASTLE HILLS      29.53N 98.47W
05/30/2017  M47 MPH          BEXAR              TX   ASOS

            WIND GUST AT SAT.

&&

YB
Local storm report, May 30, 4:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     6 S SAN ANTONIO         29.34N 98.47W
05/30/2017  M54 MPH          BEXAR              TX   ASOS

            WIND GUST AT SSF.

&&

YB
Local storm report, May 30, 5:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     FLORESVILLE             29.13N 98.16W
05/30/2017                   WILSON             TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTS TREE DOWN ON POWER
            LINE.

&&

YB
Local storm report, May 30, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             FLORESVILLE             29.14N 98.16W
05/30/2017  E0.25 INCH       WILSON             TX   EMERGENCY MNGR

            FLORESVILLE EM REPORTS PEA SIZE HAIL.

&&

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:32 PM CDTAreal Flood AdvisoryEWXBandera, Kerr118 min
May 29, 9:37 PM CDTSpecial Weather StatementEWXKendall23 min
May 30, 8:05 AM CDTSpecial Weather StatementEWXVal Verde85 min
May 30, 12:34 PM CDTSpecial Weather StatementEWXVal Verde41 min
May 30, 12:51 PM CDTAreal Flood AdvisoryEWXVal Verde4 hr
May 30, 2:44 PM CDTSpecial Weather StatementEWXMedina46 min
May 30, 3:18 PM CDTSpecial Weather StatementEWXBexar42 min
May 30, 3:39 PM CDTAreal Flood AdvisoryEWXBexar3 hr
May 30, 3:56 PM CDTSpecial Weather StatementEWXBexar49 min
May 30, 4:35 PM CDTSpecial Weather StatementEWXWilson25 min
May 30, 4:53 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson52 min
May 30, 4:58 PM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
May 30, 5:36 PM CDTSevere Thunderstorm WarningEWXGonzales, Karnes, Wilson26 min
May 30, 6:43 PM CDTAreal Flood AdvisoryEWXBexar, Wilson62 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.